Hail, Butler
- When
- February 27, 2:16 PM EST to 2:18 PM EST
- Where
- Butler County, 1.48 mi NNE of Newkirk
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.440, -84.790
Showers and thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed ahead of a low pressure system moving through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 27, 12:56 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1256 PM EST Mon Feb 27 2023
.SYNOPSIS...
A strong low pressure system will bring gusty winds and the
potential for severe weather today. High pressure will then
build into the region through the day on Tuesday. An unsettled
weather pattern returns for Wednesday and another large system
moves through Thursday night into Friday night.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level low moving into western Illinois this morning will
begin to open up and weaken as it moves across the southern
Great Lakes this afternoon into this evening. At the surface,
an occluding low will ride east across northern Illinois into
southern lower Michigan through this afternoon.
Ahead of the low, a 60 to 70 knot 850 mb jet will continue to
shift east across our area as we head into this afternoon. This
is leading to several waves of WAA induced pcpn that will
continue to lift east northeast across our area into early
afternoon. Once we get on the backside of the axis of pcpn
currently moving across Indiana and western Kentucky, we will
start to get more into the warm sector. With some colder air
moving in aloft, we will then begin to destabilize from west to
east through mid afternoon. There remains some uncertainty with
the degree of instability though and this will result in a
somewhat conditional severe threat for this afternoon. However,
if we do destabilize enough, low/mid level wind fields will be
supportive of some stronger/severe storms. The primary severe
window looks to be in the 1 PM to 6 PM time frame. Damaging wind
will be the primary threat, but if we are able to get some
stronger updrafts, at least a lower end tornado threat will also
exist.
Outside of storms, gradient winds will also be gusty this
afternoon into this evening and this is covered by our current
Wind Advisory.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Shower activity will be ongoing at the start of the short term
as an upper level disturbance works through the region. Winds
will still be gusty this evening, however they will let up some
overnight. Cooler air will move into the region tonight into
Tuesday morning with low temperatures dropped to the 30s and
40s. High pressure will then build into the region for Tuesday
with highs in the upper 40s to near 60 degrees.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will move off to the east Tuesday night. On
Wednesday, A WAA pattern will ensue ahead of an approaching cold
front and wave of low pressure. After lows in the 30s and 40s, it
will warm up nicely for the 1st of March under partly to mostly
sunny skies. Highs will range from the lower 60s north to the lower
70s south.
For Wednesday night into Thursday, a wave of low pressure and cold
front will move east through the region. Moist ascent in the form of
a low level jet, along with frontal convergence, will bring the
threat for showers, perhaps a rumble of thunder, Wednesday night.
The best chance will be focused across our south/southeast. On
Thursday, the system pulls away fairly quickly to allow for a brief
respite in the wet weather, at least from mid morning to mid
afternoon. After lows in the 30s and 40s, highs on Thursday will be
cooler, ranging from the mid 40s north to the lower 60s south.
The biggest weather maker in the extended will be another low
pressure system which will once again eject from the southern Plains
into the Ohio Valley Thursday night into Friday night. This system
is quite energetic, and will have another fairly deep surface low
associated with it. The biggest dilemma will be the exact track of
the low as it moves across the Ohio Valley. Operational model
differences continue at this juncture with the GFS the most
northerly, the ECMWF in the middle, and the Canadian the most
southerly. The further north the low goes, the less the threat of
winter pcpn, with a southern track bringing the threat of winter
pcpn farther south. Will continue with the ensemble mean of the NBM
which takes the low across the heart of our CWFA Ohio on Friday.
This solution brings some decent rainfall to the region with the
threat for snow confined mainly to our west central Ohio zones. Will
continue to monitor and tweak as we get closer. Also given
considerable spread, too early to mention flood potential or snow
fall amounts. It will be windy with wind gusts between 30 and 40 mph
possible. Temperatures of course will vary based on the low track
with cool readings northwest and the warmest readings expected over
the southeast.
The system exits to the northeast by Saturday, leaving linger clouds
and colder weather in the post frontal CAA pattern. It will actually
be below normal for early March with highs ranging from the mid 30s
north to the lower 40s south.
For Saturday night into Sunday, high pressure will settle into the
region. After a cold start in the 20s, highs on Sunday will range
from near 40 north to near 50 south which is still a little bit
below normal.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will overspread the TAF
sites over the couple of hours and continue through late
afternoon. This is in association with a strong low pressure
system moving through the Great Lakes region. A chance of
showers will linger into early evening before tapering off as
the low moves off to the east.
MVFR cigs will prevail through much of the TAF period with some
MVFR to IFR vsbys possible within the shower activity through
this afternoon. Outside of showers, sustained south to southwest
winds of 20 knots with gusts to around 40 knots will be
possible this afternoon. Winds will swing around to the west
this evening and gradually decrease overnight.
.OUTLOOK...MVFR/IFR ceilings and visibilities possible
Wednesday night into Thursday morning. Gusty winds will be
likely Thursday night into Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...JGL
SHORT TERM...
LONG TERM...Hickman
AVIATION...JGLHazardous Weather Outlook National Weather Service Wilmington OH 335 AM EST Mon Feb 27 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-280845- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 335 AM EST Mon Feb 27 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is also the potential for severe weather today with damaging winds and isolated tornadoes the primary threats. The best threat for severe weather is between noon and 7 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon.
Special Weather Statement National Weather Service Wilmington OH 108 PM EST Mon Feb 27 2023 INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>044- 051>053-060>062-070>072-077>079-272015- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene- Butler-Warren-Clinton-Hamilton-Clermont-Brown- Including the cities of Richmond, Connersville, Liberty, West College Corner, Brookville, Batesville, Milan, Versailles, Lawrenceburg, Aurora, Rising Sun, Vevay, Florence, Burlington, Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Troy, Piqua, Tipp City, Urbana, Springfield, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, Xenia, Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro, Wilmington, Blanchester, Cincinnati, Milford, Georgetown, and Mount Orab 108 PM EST Mon Feb 27 2023 ...STRONG THUNDERSTORMS EXPECTED THROUGH MID AFTERNOON... Scattered strong to potentially severe thunderstorms will overspread the region through 3 PM. Wind gusts in excess of 50 mph will be possible with the stronger storms. Stay weather aware over the next few hours and be prepared to take action if storms approach your location.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
147 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM NON-TSTM WND GST KLUK LUNKEN AIRPORT 39.10N 84.42W
02/27/2023 M51 MPH HAMILTON OH ASOS
&&
JEGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
150 PM EST MON FEB 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM NON-TSTM WND GST KCVG CINC N KY APT 39.05N 84.66W
02/27/2023 M46 MPH BOONE KY ASOS
&&
JEGThe Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
8 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.
The tornado first touched down near the intersection of Jacksonburg Road and Oxford Middletown Road, where some minor roof and tree damage was observed. Damage was more pronounced at properties along Middletown Eaton Road. Several homes had fascia and shingles removed. One house even lost some plywood underneath the shingles.
The strongest winds occurred at a property on Elk Creek Road, just north of the bridge over Elk Creek. A home on the east side of the road had the roof removed from the second story, with the back wall also failing in the process. This is where the tornado is likely to have been at its maximum intensity, with the degree of damage and structural damage to the home supporting an estimated wind speed of 110 mph. A barn at this property was leveled, with some debris moved slightly west from its original location and other debris strewn downwind to the northeast across a field.
Roof and tree damage was observed at several properties on both sides of West Alexandria Road, with varying degrees of shingle removal, and a few patches of trees with a significant percentage of the trees snapped off. Damage continued east-northeast to Dickey Road, with debris from these properties found as much as a third of a mile away, in a field on the east side of the road.
At one property on Hetzler Road, some minor roof and tree damage was observed. This is believed to be the last damage from the tornado.
A barn was damaged.
The tornado appeared to first touch down at a residence on the north side of Ayres Pike, just west of North Dayton-Lakeview Rd. At this particular residence, a softwood tree was uprooted and siding was ripped off a residential home along with a few shingles.
The tornado progressed northeast through open fields, until further damage was spotted at a residence after crossing Dayton-Lakeview Road. Here, a barn was completely destroyed and a softwood tree was uprooted. Other large branches were also snapped from nearby hardwood trees.
The tornado tracked northeast over another stretch of open fields before impacting the next residential area just west of New Carlisle- St Paris Road and south of Stott Road. Here, hardwood trees were uprooted and several large branches were snapped.
The tornado continued northeast through open fields and intensified as it approached the intersection of Stott Road and Ansbaugh Road. At this location, four well-built homes suffered minor to moderate roof damage as plywood was completely removed from part of a home. Additionally, one of the houses had a garage door that caved in at the center. This is where EF1 damage was noted due to the severity of roof damage, as well as the garage door collapsing.
After damaging those structures along the intersection, the tornado continued northeastward through open fields and lost some intensity. The last noted damage occurred at a residence just north of Ballentine Pike, just east of Ansbaugh Road. This residence had an uprooted hardwood tree that fell onto the front porch of the home.
A few trees and powerlines were downed.
The tornado began south of Darby Creek Road in the Fox Lair Farms neighborhood where two single-wide manufactured homes were flipped on their sides. Minor damage continued through the neighborhood before the tornado crossed Darby Creek Road, damaging a single property. On this property, the garage roof was lifted off the structure and landed on the other side of Darby Creek Road.
The tornado likely crossed Big Darby Creek, however, damage could not be verified due to the lack of accessible roads.
The next area of damage was observed toward the town of Orient, where multiple abandoned structures were damaged at the Pickaway Correctional Institution south of town. This damage was verified through video shared on social media. Most of the structures had large amounts of roof panel loss which was scattered across a nearby field.
The only signs of the tornado in the town of Orient was scattered building insulation found in trees. It is believed that the tornado likely dissipated as it entered Orient.
A brief tornado occurred along Watkins Road SW, between Interstate 70 and US Route 40. Damage was very localized and consisted mostly of snapped or uprooted softwood trees. Despite the lack of numerous damage indicators, several trees were uprooted in a cross-directional orientation, nearly perpendicular to the direction of the tornado's movement northeast. These trees, in combination with low elevation radar data from the TCMH Terminal Doppler Radar, provided enough evidence to support the determination of a tornado. Any damage further to the southwest or northeast of the|damage on Watkins Road SW was either minimal or inconsistent to extend the track for this tornado.
Several large pine trees were downed near Hempstead Road and Spring Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyThe tornado archive for Ohio, 2023Warnings in Ohio, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073923, 1073924, 1073931, 1073926, 1073925, 1073927, 1073930, 1073928, 1074036, 1073929, 1074032, 1074035, 1074033, 1074034, 1074037.